Texas, 2020High Wind in Texas, January 16, 2020
January 16, 2020 · NWS MAF · 1 event in 1 county or zone
Cold air behind a strong cold front caused strong northeast winds to develop at Guadalupe Pass.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Cold air behind a strong cold front caused strong northeast winds to develop at Guadalupe Pass.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jan 16, 3:13 AM CST, 1 hour 38 minutes earlier.
Area forecast discussion, Jan 16, 3:13 AM CST, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
313 AM CST Thu Jan 16 2020
.DISCUSSION...
The much advertised cold front has pushed through most of the area
early this morning, nearing the Rio Grande. Cold air advection
(while lagging behind the front) has begun, with portions of
Southeast New Mexico and the northern Permian Basin in the upper
30s and lower 40s, with upper 50s and 60s holding on closer to the
Rio Grande Valley. Latest water vapor imagery indicates continued
moist southwesterly flow aloft, with developing isentropic
upglide already resulting in a few showers across the Stockton
Plateau this morning. The expectation is for rain to overspread
much of the region today, with the greatest probability for
rainfall across portions of Lea county southward toward the Rio
Grande, and particularly across the Permian Basin and Lower Trans
Pecos. Rainfall, cloudcover, and continued cold advection will
keep temperatures in check today, with afternoon temperatures
ranging from the middle 30s north to the 50s to around 60 degrees
across far southern zones. These temperatures will be around 10-15
degrees below normal for mid January, a far cry from the
temperatures 15 to 20 degrees above normal we saw only a couple
days ago. While there may be some windy conditions through
Guadalupe Pass today given northeasterly flow behind the front,
confidence in a prolonged wind event is not high enough at this
time to issue any High Wind headlines. However, those traveling
through the pass may encounter windy conditions through this
afternoon, and should plan accordingly.
Tonight, temperatures will fall into the 30s for most of the
area, though given locations should remain above freezing, do not
expect frozen precipitation. Rainfall will continue overnight, as
an upper trough to the west begins to progress across the Great
Basin and into the Rockies, accompanied by a 300mb jet around its
southern periphery. This jet will edge into the region after
midnight, and enhanced lift associated with this feature and the
approaching trough is progged to yield an enhanced band of
precipitation across western portions of the area overnight,
progressing eastward through Friday morning. As the trough moves
across the Rockies and into the High Plains Friday, cyclogenesis
will begin in earnest, and the accompanying trough axis/Pacific
front will push eastward across the region. A transition to
westerly flow at the surface and aloft in response to this feature
will shunt precipitation to the east, and given supportive
dynamics and enhanced convergence along the boundary, have
maintained mention of thunderstorms across the eastern Permian
Basin and Lower Trans Pecos Friday late morning into Friday
afternoon. In the wake of this system, the associated downslope
warming will result in a quick rebound to above normal
temperatures Friday afternoon with highs in the lower to middle
60s for most of the region.
Another cold front associated with the passing trough will move
through the region early Saturday, marking a return to near normal
temperatures in the middle 50s and 60s. Building surface high
pressure and easterly flow will then maintain below normal
temperatures Sunday into next week, with highs in the 40s and 50s
expected through Monday/Tuesday. While there may be a chance for a
quick shot of precipitation Sunday into Sunday night, mainly along
the Pecos River, greater confidence exists for precipitation
Monday into Tuesday as a shortwave develops and moves eastward out
of the Rockies. For now, haven't deviated too much from the
blended solution at this time, maintaining slight chance PoPs for
that time frame, when rain or even a rain/snow mix may be
possible. Otherwise, a return to near normal temperatures looks to
be on tap next Wednesday, with guidance indicating potential for
a wind event next Thursday. Stay tuned.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 39 35 60 37 / 80 90 70 0
Carlsbad 42 35 64 34 / 50 60 0 0
Dryden 52 45 66 44 / 70 70 50 10
Fort Stockton 44 38 64 41 / 70 80 30 0
Guadalupe Pass 40 34 56 36 / 30 60 0 0
Hobbs 38 33 61 33 / 70 80 10 0
Marfa 46 35 63 31 / 30 70 20 0
Midland Intl Airport 40 36 61 38 / 80 80 50 0
Odessa 40 35 61 38 / 80 80 40 0
Wink 43 36 64 35 / 60 80 20 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
44/84
Hazardous weather outlook, Jan 16, 2:00 AM CST, 2 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
200 AM CST Thu Jan 16 2020
NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-170800-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
200 AM CST Thu Jan 16 2020 /100 AM MST Thu Jan 16 2020/
This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland
44
High Wind, Guadalupe and Delaware Mountains
- When
- January 16, 4:51 AM CST to 11:58 AM CST
- Where
- Guadalupe and Delaware Mountains forecast zone
- Measured
- 41 kt (47 mph) measured sustained
- Reported by
- ASOS
- Coordinates
- 31.447, -104.517 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche and Heavy Snow in California, January 16 to 17, 20201 death · 2 injured · 101 kt wind · 31 events
- Winter Weather in Texas, January 16 to 17, 20201 death · 1 injured · 1 event
- Winter Storm and Winter Weather in Vermont, January 16, 2020$115,000 · 16 events
- Strong Wind in New York, January 16, 2020$170,000 · 5 events
- High Wind in New York, January 16, 2020$120,000 · 56 kt wind · 4 events
- Debris Flow and Flooding in California, January 16, 20200.25 in hail · 54 events
- Winter Storm and Heavy Snow in California, January 16 to 17, 2020$52,000 · 76 kt wind · 16 events
- Flash Flooding in Texas, January 16, 2020$50,000 · 5 events
- Strong Wind and Cold in New York, January 16 to 17, 2020$20,000 · 22 events
- Winter Storm and Winter Weather in California, January 16 to 17, 202027 events
- Heavy Rain and Strong Wind in American Samoa, January 16 to 18, 2020$25,000 · 2 events
- Heavy Snow and High Wind in New Mexico, January 16 to 17, 202058 kt wind · 19 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 872598.